Colorado, 2018

Flash Flooding in Colorado, July 26, 2018

July 26, 2018 · NWS PUB · 3 events in 1 county or zone

An excess of rainfall has antecedent soil conditions prime for additional flooding across El Paso County. Anomalously strong northwesterly flow, monsoonal moisture, and surface southeasterly flow sparked daytime thunderstorms along the mountains and the Palmer Divide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An excess of rainfall has antecedent soil conditions prime for additional flooding across El Paso County. Anomalously strong northwesterly flow, monsoonal moisture, and surface southeasterly flow sparked daytime thunderstorms along the mountains and the Palmer Divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 2:40 PM MST, 58 minutes earlier.

Area forecast discussion, Jul 26, 2:40 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
340 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 340 PM MDT Thu Jul 26 2018

...More Thunderstorms with Heavy Rain and Severe Potential This
Evening...

Storms so far today have had limited success sustaining themselves.
However, there is another shortwave headed southeast across
northeast Colorado this evening that will change that.  This will
help to increase activity as we move into the evening.  Shear is
better than yesterday and Mixed Layer CAPES are about the same as
yesterday, approximately 1,000 J/kg.  As the shortwave drops
southeast and gets into better position this evening, this should
help thunderstorms reach their full potential.  The shortwave will
increase the shear and instability as it moves across, thus allowing
the CAPE to be more fully utilized.  Primary concerns will be flash
flooding and hail up to golf ball size.  A Severe Thunderstorm Watch
is in effect for Teller and El Paso Counties, where the severe
threat is greatest tonight.

.LONG TERM...(Friday night through Thursday)
Issued at 340 PM MDT Thu Jul 26 2018

...Active Weather continues across southeast Colorado through the
Weekend...

Friday night-Monday...Latest model guidance continues to indicate an
active weather pattern, especially across the Eastern Mts and
Plains, as upper level high pressure amplifies across the Desert SW
and into the Great Basin through early next week. This will keep
moderate northwesterly flow aloft in place across the region, with
embedded short waves riding the periphery of the ridge across the
Northern Rockies and carving out a broad upper trough across
Northern High Plains and Upper Midwest through the day Monday.
Latest guidance does suggest slightly drier air working into western
portions of the state through the weekend, however, there will
enough moisture to support scattered afternoon and evening showers
and storms each day for western portions of the area. Across eastern
Colorado, there will be enough mid and upper level moisture, to work
with the embedded disturbances and low level upslope to support
scattered storms developing over the higher terrain each day, with
storms increasing in coverage and intensity as the move south and
east across the Plains through the late afternoon and evening hours.
Best coverage of storms looks to be late Sunday afternoon and night,
with models indicating increased low level moisture pooling along
and behind a cold front. With the moderate northwesterly flow aloft,
can't rule out strong to severe storms across Eastern Colorado
Saturday and Sunday, with damaging winds and large hail and heavy
rain the main threats. Monday looks to be a down day for convection
across Eastern Colorado with much cooler temperatures, however, that
will depend on the timing of the aforementioned Sunday front.

Tuesday-Thursday...Some model differences in later part of the
extended period, however, should see a decrease in storm coverage
and intensity, as subsidence and drier air works into the region.
There should be enough residual moisture to support more isolated
afternoon and evening storms, with the best coverage over the higher
terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 340 PM MDT Thu Jul 26 2018

More storms moving through the area this evening, primarily
impacting KCOS and KPUB but also some threat at KALS.  Primary
concerns with storms for KCOS will be hail up to golf ball size,
wind gusts to 60 mph, locally heavy rain and lightning.  KPUB will
see the same threats, though hail size will be limited to about 1
inch.  KALS threats will primarily be wind gusts up to 50 mph,
locally heavy rain and lightning.  Generally VFR outside of
thunderstorm activity.  Thunderstorms will return tomorrow
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, Jul 26, 11:04 AM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1204 PM MDT Thu Jul 26 2018

COZ058>089-093>099-271815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1204 PM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this
afternoon and into the evening. A few severe storms, producing heavy
rain, wind gusts over 60 mph and hail up to golf ball size, will
be possible over the I-25 Corridor and eastern plains today, mainly
late this afternoon and into the evening hours. Any thunderstorm
that forms today will be capable of producing brief heavy rainfall,
wind gusts to 45 mph, hail up to nickel size and lightning. If
storms move over area burn scars, flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily scattered thunderstorms are expected across the mountains
and plains through Sunday, with a decrease in coverage expected
starting early next week. Storms each day will have the potential
to produce small hail, winds to 45 mph, frequent cloud to ground
lightning, and heavy rainfall. A couple of storms could be severe,
with hail to the size of golf balls, and winds gusting to 60 mph.
Burn scars and urban areas will continue to be at risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
southeast plains.

50/50

In the hours before

Local storm report, Jul 26, 2:36 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             1 NNW WOODLAND PARK     39.01N 105.06W
07/26/2018  M1.00 INCH       TELLER             CO   TRAINED SPOTTER

&&

LW
Local storm report, Jul 26, 2:38 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       1 WSW RYE               37.92N 104.95W
07/26/2018  M0.76 INCH       PUEBLO             CO   NWS EMPLOYEE

            NO HAIL.

&&

LW
Special weather statement, Jul 26, 3:01 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT THU JUL 26 2018

COZ084-085-262230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
401 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 31 miles southwest of Limon, moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Calhan and Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3882 10406 3902 10438 3913 10426 3913 10405
TIME...MOT...LOC 2201Z 303DEG 35KT 3907 10423

kam
Special weather statement, Jul 26, 3:02 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
402 PM MDT THU JUL 26 2018

COZ084-085-262245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
402 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 445
PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Colorado Springs, moving south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Black
Forest, Ellicott, Schriever AFB, Security, Falcon,
Security-Widefield, Stratmoor, Gleneagle, Fort Carson, Peterson AFB
and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3906 10489 3908 10465 3876 10424 3866 10476
TIME...MOT...LOC 2202Z 340DEG 21KT 3899 10476

kam
Special weather statement, Jul 26, 3:16 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT THU JUL 26 2018

COZ072-073-078-079-262245-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
416 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...CENTRAL
CUSTER AND EAST CENTRAL SAGUACHE COUNTIES UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crestone, or 48 miles north of Alamosa, moving
southeast at 20 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Crestone Peak, Great Sand Dunes, Silver Cliff and Westcliffe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3815 10569 3822 10554 3795 10531 3785 10553
TIME...MOT...LOC 2216Z 334DEG 31KT 3813 10559

mw
Special weather statement, Jul 26, 3:28 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT THU JUL 26 2018

COZ087-088-262315-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
428 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walsenburg, or 33 miles north of Trinidad, moving southeast at 20
mph.

Heavy rain, nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3758 10487 3774 10477 3762 10430 3737 10446
TIME...MOT...LOC 2227Z 299DEG 18KT 3763 10473

mw

The radar

The Pueblo radar (KPUX), 67 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 26, 3:38 PM MST to 4:45 PM MST
Where
El Paso County, 4 mi WSW of Falcon to 3.97 mi WSW of Falcon
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.913, -104.691

Thunderstorms caused 10 inches of standing water over the cross section of Stetson Hills and Chanhassen in western Colorado Springs, Colorado, according to a HAM radio operator.

Flash Flood, El Paso

When
July 26, 3:45 PM MST to 4:45 PM MST
Where
El Paso County, 3.83 mi W of Falcon to 3.79 mi W of Falcon
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.926, -104.691

Heavy rain associated with a thunderstorm with standing water up to the headlights of vehicles and caused some vehicles to stall on the intersection of Dublin and Mustang Rim in Colorado Springs, according to a HAM radio operator.

Flash Flood, El Paso

When
July 26, 4:12 PM MST to 5:00 PM MST
Where
El Paso County, 4.25 mi NNE of Peterson Afb to 4.24 mi NNE of Peterson Afb
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.888, -104.684

Heavy rain from a thunderstorm closed Marksheffel Road at the Carefree Road intersection 5 miles SW of Falcon, Colorado, according to a HAM radio operator.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772849, 772850, 772851.